Michigan, 2010

Damaging Wind in Michigan, August 4, 2010

August 4, 2010 · NWS GRR · 1 event in 1 county or zone

The far northern end of a weakening bow echo clipped Van Buren county before diminishing, resulting in localized wind damage near Paw Paw, where three trees were blown down and blocked area roads. The storm weakened to below severe levels as it moved further east into Kalamazoo county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

The far northern end of a weakening bow echo clipped Van Buren county before diminishing, resulting in localized wind damage near Paw Paw, where three trees were blown down and blocked area roads. The storm weakened to below severe levels as it moved further east into Kalamazoo county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 4, 8:05 AM EST, 55 minutes earlier.

Area forecast discussion, Aug 4, 8:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
905 AM EDT WED AUG 4 2010

LATEST UPDATE...SYNOPSIS/SHORT TERM/AVIATION...

.SYNOPSIS...(905 AM EDT WED AUG 4 2010)
WARM AND HUMID CONDITIONS WILL STICK AROUND FOR ANOTHER DAY BEFORE
DRIER AIR ARRIVES THURSDAY AFTERNOON WITH THE PASSAGE OF A COLD
FRONT.  STRONG WINDS AND HEAVY RAINS WILL MOVE ACROSS THE INTERSTATE
94 CORRIDOR THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL
ALSO ATTEND THE PASSAGE OF THE COLD FRONT ON THURSDAY.  COMFORTABLE
TEMPERATURE AND HUMIDITY READINGS WILL ARRIVE BEHIND THE FRONT FOR
THURSDAY NIGHT AND FRIDAY.

&&

.SHORT TERM...(905 AM EDT WED AUG 4 2010)
(TODAY THROUGH FRIDAY)
BUMPED UP POPS ACROSS THE SOUTHERN FORECAST AREA TO ACCOUNT FOR LONG
LIVED BOW ECHO HOLDING TOGETHER AND PUSHING ACROSS THE I-94 CORRIDOR
WITH HIGH WINDS AND HEAVY RAINS. REST OF PREVIOUS DISCUSSION FOLLOWS.

THE MAIN PLAYER TODAY AND TONIGHT WILL BE A STATIONARY FRONT ACROSS
NORTHERN INDIANA WHICH HAS...AND SHOULD CONTINUE TO BE...A FOCUS FOR
SHOWERS AND STORMS.  DEWPOINTS WILL CONTINUE TO INCH UPWARD INTO THE
LOW AND MID 70S ACROSS SOUTHERN LOWER MICHIGAN NORTH OF THIS FRONT
AND AS A RESULT THE INSTABILITY WILL BE GREATER OVER THE NEXT 24
HOURS.  THE STRONGEST INSTABILITY REMAINS ALONG AND SOUTH OF I-96.
GENERALLY DRY WEATHER IS EXPECTED ACROSS THE NORTHERN HALF OF THE
CWA WHERE THE DEWPOINTS AND INSTABILITY WILL BE LOWER.

A COLD FRONT WILL COME THROUGH ON THURSDAY AND MAY COME THROUGH
WITHOUT MUCH FAN FARE.  THE JET STRUCTURE IS NOT FAVORABLE AND WITH
THE INDIANA STATIONARY FRONT SAGGING SOUTH IT WILL TAP MUCH OF THE
MOISTURE AWAY FROM THE COLD FRONT.  THEREFORE SLGT CHANCE POPS WERE
ONLY CONTINUED FOR THE NORTHERN CWA THURSDAY AFTERNOON.

A LONG WAVE UPPER THROUGH PASSES OVER THE REGION THURSDAY EVENING
BRINGING A CHANGE FROM THE ZONAL FLOW TO A MORE NW FLOW.  AS A
RESULT THURSDAY NIGHT AND FRIDAY WILL SEE DRY WEATHER WITH
COMFORTABLE TEMPS AND HUMIDITY.

&&

.LONG TERM...(408 AM EDT WED AUG 4 2010)
(FRIDAY NIGHT THROUGH TUESDAY)
NO SIGNIFICANT CHANGES MADE TO THE GOING FORECAST. LOOKS LIKE HIGH
PRESSURE WILL HOLD ON THROUGH SATURDAY...BUT WARM AIR ADVECTION
PATTERN BEGINS SATURDAY NIGHT AND EXPECT SLIGHT CHANCE POPS BY
SUNDAY IN INCREASINGLY MOIST SOUTHWEST FLOW. MODELS DIVERGE EARLY
NEXT WEEK WITH THE EURO HAVING MORE UPPER AND SFC RIDGING WHILE THE
GFS IS MORE ZONAL. GOING FORECAST OF SLIGHT CHANCE POPS WILL HAVE TO
DO FOR NOW.

&&

.AVIATION...(905 AM EDT WED AUG 4 2010)
INCLUDED THUNDER ACROSS AZO AND BTL TO ACCOUNT FOR THE LINE OF
STORMS MOVING ACROSS LAKE MICHIGAN ATTM. SOME MVFR AND IFR IS
POSSIBLE UNTIL NOON AS THE STORMS MOVE THROUGH. OTHERWISE...FOG AND
HAZE SHOULD BE LIFTING THIS MORNING WITH VFR EXPECTED LATER TODAY.

&&

.MARINE...(408 AM EDT WED AUG 4 2010)
LIGHT WINDS AND WAVES ARE EXPECTED THROUGH THURSDAY.  HOWEVER BY
THURSDAY NIGHT WEST WINDS AND COLD ADVECTION COULD BEGIN TO CAUSE
CHOPPY CONDITIONS.  IT APPEARS IT WILL BE BELOW SCA CRITERIA...
HOWEVER WAVES WILL PROBABLY BUILD TO 2-4 FEET.

&&

.HYDROLOGY...(408 AM EDT WED AUG 4 2010)
LOCALLY HEAVY RAIN IS POSSIBLE SOUTH OF I-96 TODAY AND TONIGHT AS
PWAT VALUES WILL BE 1.5 TO 2 INCHES AND ANY CELLS WILL BE MOVING
SLOWLY...AROUND 20 MPH.  HOWEVER ONLY WIDELY SCATTERED STORMS ARE
EXPECTED SO RIVER BASIN AVERAGE QPF WILL BE TOO LOW TO CAUSE RISES
ON AREA RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.

&&

SYNOPSIS:     OSTUNO
SHORT TERM:   JK/OSTUNO
LONG TERM:    OSTUNO
AVIATION:     OSTUNO
MARINE:       JK
HYDROLOGY:    JK
Hazardous weather outlook, Aug 4, 7:41 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 AM EDT WED AUG 4 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-051245-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
841 AM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOME STRONG THUNDERSTORM WINDS AND HEAVY RAIN ARE POSSIBLE THIS
MORNING ALONG THE INTERSTATE 94 CORRIDOR. OTHERWISE...SCATTERED
THUNDERSTORMS WILL BRING ISOLATED STRONG WIND GUSTS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS A COLD FRONT MOVES
THROUGH. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT AN
ISOLATED STORM MAY PRODUCE STRONG WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-051245-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
841 AM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS...LIGHTNING AND HEAVY RAIN ARE EXPECTED THIS MORNING
SOUTH OF HOLLAND. THE LINE OF THUNDERSTORMS MAY ALSO PRODUCE A
SEICHE OR RIP CURRENTS SOUTH OF PENTWATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS A COLD FRONT MOVES
THROUGH. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT AN
ISOLATED STORM MAY PRODUCE STRONG WIND GUSTS AND LARGE HAIL.

WAVES MAY BE BUILDING TO 4 FEET BY THURSDAY AS NORTHWEST WINDS
INCREASE BEHIND A COLD FRONT.

OSTUNO

In the hours before

Local storm report, Aug 4, 8:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
954 AM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND GST     W SOUTH HAVEN           42.40N 86.28W
08/04/2010  M43 MPH          VAN BUREN          MI   CO-OP OBSERVER

            MEASURED AT WATER FILTRATION PLANT

&&

CSCHOLTEN

The radar

The Grand Rapids radar (KGRR), 80 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kalamazoo

When
August 4, 9:00 AM EST
Where
Kalamazoo County, 9.17 mi WSW of Miller Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.210, -85.860

Three trees were blown down one mile east southeast of Paw Paw, blocking roads in that area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245454.